Flood, Story
- When
- June 1, 12:00 AM CST to June 13, 10:48 PM CST
- Where
- Story County, 1.57 mi NW of Ames to 0.19 mi E of Ontario
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.043, -93.645
Iowa came off of a very wet May, only to be followed by a near record wet June. Some of the flooding along Iowa's rivers continued from May into June.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Iowa came off of a very wet May, only to be followed by a near record wet June. Some of the flooding along Iowa's rivers continued from May into June. Heavy rains fell on a nearly daily basis somewhere in Iowa through the first half of the month. The first series of heavy rain events caused flooding over a large part of Iowa. Some of the flooding began as flash flooding, then transitioned into general river flooding. A considerable amount of agricultural land was put under water due to the extensive river flooding. This began what would be a catastrophic loss in agricultural production.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 10:45 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1145 PM CDT SAT MAY 31 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM... SCATTERED -TRW ACTIVITY TO THE NORTH EXPECTED TO GRAZE NORTHEASTERN CWA THROUGH THE EARLY EVENING HOURS...AS SHORTWAVE DROPPING THROUGH ND...CONTINUES ON A SOUTHEASTWARD TRACK THROUGH THE EVENING. WEAK INSTABILITY IN PLACE ACROSS THE NORTHEAST...WITH AROUND 500 TO 100 J/KG OF SFC BASED CAPE. EXPECT BIGGEST THREATS WITH ANY THUNDER ACTIVITY ACROSS THE CWA IS ISOLATED HAIL AND POSSIBILITY OF WINDS WITH MORE OF AN INVERTED-V SOUNDING ADVERTISED NEAR KALO AND KMCW. HOWEVER BETTER INSTABILITY AND MOISTURE WILL BE SITUATED OFF TO THE NORTH AND EAST. EXPECT ANY CONVECTION TO DISSIPATE WITH SUNSET WITH THE LOSS OF DAYTIME HEATING. OTHERWISE SFC HIGH PRESSURE TO BUILD INTO THE CWA...WITH UPPER RIDGING ALOFT SO EXPECT DRY CONDITIONS FOR THE REMAINDER OF THE NIGHT. .LONG TERM...SUNDAY THROUGH SATURDAY UPPER RIDGING TO PUSH EAST SLIGHTLY SUNDAY...WITH WEAK AREA OF HIGH PRESSURE IN PLACE AT THE SFC. THEREFORE EXPECT DRY CONDITIONS ACROSS THE AREA SUNDAY...BUT UPPER RIDGE BEGINS TO BREAK DOWN...WITH FLATTER MORE ZONAL FLOW EXPECTED INTO MONDAY AS A WEAK SHORTWAVE PUSHES EAST FROM THE NORTHERN ROCKIES. AS SOUTHERLY FLOW KICKS BACK IN LATE SUNDAY NIGHT INTO MONDAY...THETA-E RIDGE NUDGES INTO SOUTHWESTERN CWA WITH A SMALL AMOUNT OF MUCAPE AS WELL. HAVE INSERTED SLIGHT MENTION OF -TRW FOR LATE SUNDAY NIGHT...BUT BETTER MOISTURE RETURN/INSTABILITY SHOWS UP MONDAY INTO MONDAY NIGHT AS CWA IS BACK IN THE WARM SECTOR WITH THE SFC TROUGH AXIS PUSHING THROUGH THAT AFTERNOON INTO THE EVENING. ZONAL UPPER LEVEL FLOW REMAINS INTO TUESDAY AS ANOTHER SHORTWAVE MOVES THROUGH THE AREA...THEREFORE CONTINUED THE -TRW CHANCES INTO TUESDAY. SOUTHWEST FLOW THEN SETS UP ACROSS THE MIDSECTION OF THE COUNTRY...AS AN UPPER TROUGH DIGS INTO THE WESTERN US. THIS WILL ALLOW FOR AN INCREASINGLY ACTIVE PERIOD INTO THE END OF THE WEEK. GFS/EC IN DISAGREEMENT WITH THE EXACT PLACEMENT OF THE SFC FEATURES TOWARD WEDNESDAY INTO THURSDAY...WITH THE GFS ADVERTISING THE WARM FRONT SLIDING NORTHWARD THROUGH THE AREA WEDNESDAY NIGHT...AND THE EC SHOWING A FASTER SOLUTION. BOTH MODELS AGREE ON A FAIRLY ACTIVE THURSDAY WITH THE CWA IN THE WARM SECTOR AGAIN...AND THE UPPER LEVEL LOW CLOSING OFF OVER THE CENTRAL/NORTHERN PLAINS. CWA IN FAVORABLE AREA BETWEEN TWO 100KT JET STREAKS BY LATE THURSDAY AFTERNOON INTO THURSDAY EVENING...WITH A SHORTWAVE CIRCULATING NORTHWARD THROUGH THE WESTERN CWA AROUND MAIN UPPER LOW. WITH CONDITIONS CONTINUING TO LOOK FAVORABLE FOR THUNDERSTORM DEVELOPMENT...DID INCREASE POPS INTO THE HIGH CHANCE CATEGORY ACROSS MUCH OF THE CWA THURSDAY NIGHT. OTHERWISE DEPENDING ON SPEED OF SYSTEM AS IT PROGRESSES EASTWARD...MAY SEE SOME LINGERING ACTIVITY INTO FRIDAY. DRY CONDITIONS THEN EXPECTED INTO SATURDAY...AS WEAK UPPER LEVEL RIDGING EXPECTED ACROSS THE CENTRAL US. AS FOR TEMPERATURES...EXPECT MOST SITES TO SEE NEAR AVERAGE TEMPS FOR THIS TIME OF YEAR THROUGH THE PERIOD. && .AVIATION...01/06Z VFR CONDITIONS WILL PREVAIL MUCH OF THE PERIOD. ISOLD CONVECTION HAS DISSAPATED OVER IOWA AND WILL ONLY SEE SCT MID LEVEL CLOUDS PASS BY OVERNIGHT. WINDS LIGHT AND VARIABLE MOST LOCATIONS OVERNIGHT AS WELL WITH INFLUENCE OF HIGH PRESSURE TO THE WEST. WINDS RETURNING TO THE WEST NORTHWEST BY MID MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...ALBRECHT AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 435 AM CDT SAT MAY 31 2008 IAZ004>007-015>017-024>028-036>039-049-050-062-011100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-MARSHALL-TAMA-POWESHIEK- 435 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTHEAST OF A LINE FROM ESTHERVILLE...TO WEBSTER CITY...TO MONTEZUMA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN THREATS WILL BE QUARTER SIZE HAIL AND WIND GUSTS AROUND 60 MPH. RIVER FLOOD WARNINGS CONTINUE FOR SEVERAL POINTS IN THE OUTLOOK AREA. FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH FRIDAY...WITH SOME SEVERE WEATHER LIKELY THROUGH THE PERIOD. THE MOST FAVORED DAYS FOR SEVERE STORMS ARE MONDAY AND TUESDAY...AND AGAIN ON THURSDAY. IN ADDITION...SOME LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO AGGRAVATE THE ONGOING RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING...AND AGAIN FROM TIME TO TIME BEGINNING SUNDAY NIGHT. IAZ023-033>035-044>048-057>061-070>075-081>086-092>097-011100- POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 435 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTHWEST OF A LINE FROM ESTHERVILLE...TO WEBSTER CITY...TO MONTEZUMA. .DAY ONE...TODAY AND TONIGHT RIVER FLOOD WARNINGS CONTINUE FOR NUMEROUS POINTS IN THE OUTLOOK AREA. FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH FRIDAY...WITH SOME SEVERE WEATHER LIKELY THROUGH THE PERIOD. THE MOST FAVORED DAYS FOR SEVERE STORMS ARE MONDAY AND TUESDAY...AND AGAIN ON THURSDAY. IN ADDITION...SOME LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO AGGRAVATE THE ONGOING RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND EVENING BUT MAY BE NEEDED FROM TIME TO TIME BEGINNING SUNDAY NIGHT. KINNEY
The national radar mosaic for the moment the first event began.
14 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103164, 103168, 103170, 104404, 104410, 104414, 104420, 104422, 104426, 104427, 104431, 104441, 104449, 104437.